- Open Access
Modified Halpern-type iterative methods for relatively nonexpansive mappings and maximal monotone operators in Banach spaces
© Wu and Cheng; licensee Springer. 2014
- Received: 1 July 2014
- Accepted: 18 November 2014
- Published: 4 December 2014
We obtain the modified Halpern-type iterative method for finding a common element of the fixed point set of a relatively nonexpansive mapping and the zero set of a maximal monotone operator in a uniformly convex and uniformly smooth Banach space. Our results extend and improve the recent results of Chuang, Lin and Takahashi (J. Glob. Optim. 56:1591-1601, 2013) and Nilsrakoo and Saejung (Appl. Math. Comput. 217:6577-6586, 2011).
MSC:47H05, 47H09, 47J25.
- Halpern-type iterative method
- relatively nonexpansive mapping
- maximal monotone operator
for all , ;
If T satisfies (i) and (ii), then T is called relatively quasi-nonexpansive (see ). In a Hilbert space, relatively quasi-nonexpansive mappings coincide with quasi-nonexpansive mappings. Quasi-nonexpansive mappings are investigated by Chuang et al. , Yamada and Ogura , Kim , etc.
Iterative methods for finding the fixed points of relatively nonexpansive mappings have been studied by many researchers. Matsushita and Takahashi  established the Mann-type iteration for relatively nonexpansive mappings. Nilsrakoo and Saejung  constructed the Halpern-Mann iterative methods for relatively nonexpansive mappings and proved the strong convergence theorem. Matsushita and Takahashi  presented the hybrid methods for relatively nonexpansive mappings.
Let A be a maximal monotone operator from E to . Several problems in nonlinear analysis and optimization can be formulated to find a point such that . We denote by the set of all with . There has been tremendous interest in developing the method for solving zero point problems of maximal monotone operators and related topics (see [13–23]). Zeng et al. [20–22] proposed hybrid proximal-type and hybrid shrinking projection algorithms for maximal monotone operators, relatively nonexpansive mappings and equilibrium problems. Klin-Eam et al.  introduced the Halpern iterative method for finding a common element of the zero point set of a maximal monotone operator and the fixed point set of a relatively nonexpansive mapping in a Banach space by using hybrid methods. It is helpful to point out that the methods in [20–23] involve the generalized projections. However, even in Hilbert spaces, sometimes it is hard to compute the generalized projection.
Motivated by Chuang et al.  and Nilsrakoo and Saejung , we present the modified Halpern-type iterative method for finding a common element of the fixed point set of a relatively nonexpansive mapping and the zero set of a maximal monotone operator. This iterative method is practicable since it does not involve the generalized projections. Our results extend and improve the recent results of some authors.
The paper is organized as follows. Section 2 contains some important concepts and facts. Section 3 is devoted to introducing an iterative scheme and proving a strong convergence theorem. Section 4 provides some examples and numerical results.
for every . By the Hahn-Banach theorem, Jx is nonempty for all . In a Hilbert space, the normalized duality mapping J is the identity (see  for more details).
(p1) A Banach space E is uniformly smooth if and only if is uniformly convex.
(p2) If E is strictly convex, then J is one-to-one.
(p3) If E is smooth, then J is single-valued.
(p4) If E is reflexive, then J is onto.
(p5) If E is uniformly smooth, then J is uniformly norm-to-norm continuous on each bounded subset of E.
for and .
Let C be a nonempty closed convex subset of a smooth, strictly convex and reflexive Banach space E. From Alber  and Kamimura and Takahashi , the generalized projection from E onto C is defined by for all . In a Hilbert space H, the generalized projection coincides with the nearest metric projection from H onto C.
Let A be a set-valued mapping from E to with graph and domain . It is said to be monotone if for all . A monotone operator is maximal if its graph is not properly contained in the graph of any other monotone operator. For a maximal monotone operator A and , the resolvent of A is defined by for . It is easy to see that . The Yosida approximation of A is defined by for . Note that .
The following lemmas are useful in the sequel.
Lemma 2.1 
Lemma 2.2 
for all , and .
Lemma 2.3 
Let E be a uniformly convex and smooth Banach space. Suppose that and are two sequences of E such that or is bounded. If , then .
Lemma 2.4 
If if and only if for all ;
for all .
Lemma 2.5 
Lemma 2.6 
Lemma 2.7 
and for all .
In this section, we present the modified Halpern-type iterative method for a relatively nonexpansive mapping and a maximal monotone operator in a uniformly convex and uniformly smooth Banach space.
where and are sequences in and the sequence is contained in E. Suppose that the following conditions are satisfied:
(c1) and ;
(c3) for some ;
Then the sequence converges strongly to .
Proof It follows from [, Proposition 2.4] that the set is closed and convex. The set is closed and convex since is closed and convex. For simplicity, we write .
which yields that is bounded. So are and .
We divide the rest of the proof into two cases.
Thus, inequality (3.7) holds.
Using (3.2), (3.7) and Lemma 2.6, we see that the sequence converges strongly to .
This together with (3.17) implies that . It follows from (3.18) that . Then we have according to the fact that . The proof is completed. □
Remark 1 Letting in our result, we obtain the algorithm for minimal-norm solutions of the corresponding problem.
Remark 2 When (that is, the subdifferential of the indicator function of C) and , Theorem 3.1 improves and extends the result of Nilsrakoo and Saejung [, Theorem 3.4] in which the variable is reduced to the constant u.
The set of solutions of (3.19) is denoted by . Numerous problems in physics, optimization and economics can be reduced to finding a solution of the equilibrium problem (for instance, see ). The equilibrium problem has been studied extensively (see [7, 8, 28–33]).
For solving the equilibrium problem, we assume that the bifunction f satisfies the following conditions:
(a1) for all ;
(a2) f is monotone, i.e., for all ;
(a3) For every , ;
(a4) is convex and lower semicontinuous for all .
Takahashi and Zembayashi  obtained the following result.
Proposition 3.2 
for all . Then the following hold:
(r1) is single-valued;
(r2) is a firmly nonexpansive-type mapping, i.e., for , ;
(r4) is closed and convex.
We call the resolvent of f for . The following result is a specialized case of the result of Aoyama et al. [, Theorem 3.5].
Then is a maximal monotone operator with and . Furthermore, for , the resolvent of f coincides with the resolvent of .
Using Theorem 3.1 and Proposition 3.3, we get the following result.
where and are sequences in and the sequence is contained in E. If conditions (c1)-(c4) are satisfied, then the sequence converges strongly to .
Remark 3 Corollary 3.4 improves and extends Theorem 3.4 of Chuang et al. .
In this section, we give some examples and numerical results to illustrate our result in the preceding section.
Remark 4 Figures 1 and 2 show that when an iteration step n is greater than 100 and 60 in Examples 4.1 and 4.2 respectively, the term is close to the desired element. Therefore, our iterative method is effective.
The authors would like to thank reviewers and editors for their valuable comments and suggestions. This work was supported by graduate funds of Beijing University of Technology (no. ykj-2013-9422).
- Alber YI: Metric and generalized projection operators in Banach spaces: properties and applications. Lecture Notes in Pure and Applied Mathematics 178. In Theory and Applications of Nonlinear Operators of Accretive and Monotone Type. Edited by: Kartsatos AG. Dekker, New York; 1996:15–50.Google Scholar
- Kamimura S, Takahashi W: Strong convergence of a proximal-type algorithm in a Banach space. SIAM J. Optim. 2003, 13: 938–945.View ArticleMathSciNetGoogle Scholar
- Butnariu D, Reich S, Zaslavski AJ: Asymptotic behavior of relatively nonexpansive operators in Banach spaces. J. Appl. Anal. 2001, 7: 151–174.MathSciNetGoogle Scholar
- Butnariu D, Reich S, Zaslavski AJ: Weak convergence of orbits of nonlinear operators in reflexive Banach spaces. Numer. Funct. Anal. Optim. 2003, 24: 489–508. 10.1081/NFA-120023869View ArticleMathSciNetGoogle Scholar
- Censor Y, Reich S: Iterations of paracontractions and firmly nonexpansive operators with applications to feasibility and optimization. Optimization 1996, 37: 323–339. 10.1080/02331939608844225View ArticleMathSciNetGoogle Scholar
- Matsushita SY, Takahashi W: A strong convergence theorem for relatively nonexpansive mappings in a Banach space. J. Approx. Theory 2005, 134: 257–266. 10.1016/j.jat.2005.02.007View ArticleMathSciNetGoogle Scholar
- Qin XL, Cho YJ, Kang SM: Convergence theorems of common elements for equilibrium problems and fixed point problems in Banach spaces. J. Comput. Appl. Math. 2009, 225: 20–30. 10.1016/j.cam.2008.06.011View ArticleMathSciNetGoogle Scholar
- Chuang CS, Lin LJ, Takahashi W: Halpern’s type iterations with perturbations in Hilbert spaces: equilibrium solutions and fixed points. J. Glob. Optim. 2013, 56: 1591–1601. 10.1007/s10898-012-9911-6View ArticleMathSciNetGoogle Scholar
- Yamada I, Ogura N: Hybrid steepest descent method for variational inequality problem over the fixed point set of certain quasi-nonexpansive mappings. Numer. Funct. Anal. Optim. 2004, 25: 619–655.View ArticleMathSciNetGoogle Scholar
- Kim GE: Weak and strong convergence theorems of quasi-nonexpansive mappings in a Hilbert space. J. Optim. Theory Appl. 2012, 152: 727–738. 10.1007/s10957-011-9924-1View ArticleMathSciNetGoogle Scholar
- Matsushita SY, Takahashi W: Weak and strong convergence theorems for relatively nonexpansive mappings in Banach spaces. Fixed Point Theory Appl. 2004, 2004(1):37–47.View ArticleMathSciNetGoogle Scholar
- Nilsrakoo W, Saejung S: Strong convergence theorems by Halpern-Mann iterations for relatively nonexpansive mappings in Banach spaces. Appl. Math. Comput. 2011, 217: 6577–6586. 10.1016/j.amc.2011.01.040View ArticleMathSciNetGoogle Scholar
- Rockafellar RT: Monotone operators and proximal point algorithm. SIAM J. Control Optim. 1976, 14: 877–898. 10.1137/0314056View ArticleMathSciNetGoogle Scholar
- Kamimura S, Takahashi W: Approximating solutions of maximal monotone operators in Hilbert spaces. J. Approx. Theory 2000, 106: 226–240. 10.1006/jath.2000.3493View ArticleMathSciNetGoogle Scholar
- Xu HK: A regularization method for the proximal point algorithm. J. Glob. Optim. 2006, 36: 115–125. 10.1007/s10898-006-9002-7View ArticleGoogle Scholar
- Ceng LC, Khan AR, Ansari QH, Yao JC: Strong convergence of composite iterative schemes for zeros of m -accretive operators in Banach spaces. Nonlinear Anal. 2009, 70: 1830–1840. 10.1016/j.na.2008.02.083View ArticleMathSciNetGoogle Scholar
- Ceng LC, Ansari QH, Schaible S, Yao JC: Hybrid viscosity approximation method for zeros of m -accretive operators in Banach spaces. Numer. Funct. Anal. Optim. 2012, 33: 142–165. 10.1080/01630563.2011.594197View ArticleMathSciNetGoogle Scholar
- Saejung S: A supplement to a regularization method for the proximal point algorithm. J. Glob. Optim. 2013, 56: 121–129. 10.1007/s10898-012-9931-2View ArticleMathSciNetGoogle Scholar
- Kohsaka F, Takahashi W: Strong convergence of an iterative sequence for maximal monotone operators in a Banach space. Abstr. Appl. Anal. 2004, 2004(3):239–249. 10.1155/S1085337504309036View ArticleMathSciNetGoogle Scholar
- Zeng LC, Ansari QH, Shyu DS, Yao JC: Strong and weak convergence theorems for common solutions of generalized equilibrium problems and zeros of maximal monotone operators. Fixed Point Theory Appl. 2010., 2010: Article ID 590278Google Scholar
- Ceng LC, Ansari QH, Yao JC: Hybrid proximal-type and hybrid shrinking projection algorithms for equilibrium problems, maximal monotone operators, and relatively nonexpansive mappings. Numer. Funct. Anal. Optim. 2010, 31: 763–797. 10.1080/01630563.2010.496697View ArticleMathSciNetGoogle Scholar
- Zeng LC, Ansari QH, Al-Homidan S: Hybrid proximal-type algorithms for generalized equilibrium problems, maximal monotone operators, and relatively nonexpansive mappings. Fixed Point Theory Appl. 2011., 2011: Article ID 973028Google Scholar
- Klin-Eam C, Suantai S, Takahashi W: Generalized projection algorithms for maximal monotone operators and relatively nonexpansive mappings in Banach spaces. Taiwan. J. Math. 2011, 15: 1227–1246.MathSciNetGoogle Scholar
- Cioranescu I: Geometry of Banach Spaces, Duality Mappings and Nonlinear Problems. Kluwer Academic, Dordrecht; 1990.View ArticleGoogle Scholar
- Agarwal RP, O’Regan D, Sahu DR: Fixed Point Theory for Lipschitzian-Type Mappings with Applications. Springer, Berlin; 2009.Google Scholar
- Xu HK: Another control condition in an iterative method for nonexpansive mappings. Bull. Aust. Math. Soc. 2002, 65: 109–113. 10.1017/S0004972700020116View ArticleGoogle Scholar
- Mainge PE: Strong convergence of projected subgradient methods for nonsmooth and nonstrictly convex minimization. Set-Valued Anal. 2008, 16: 899–912. 10.1007/s11228-008-0102-zView ArticleMathSciNetGoogle Scholar
- Blum E, Oettli W: From optimization and variational inequalities to equilibrium problems. Math. Stud. 1994, 63: 123–145.MathSciNetGoogle Scholar
- Combettes PL, Hirstoaga SA: Equilibrium programming in Hilbert spaces. J. Nonlinear Convex Anal. 2005, 6: 117–136.MathSciNetGoogle Scholar
- Aoyama K, Kimura Y, Takahashi W: Maximal monotone operators and maximal monotone functions for equilibrium problems. J. Convex Anal. 2008, 15: 395–409.MathSciNetGoogle Scholar
- Wu HC, Cheng CZ: Iterative methods for equilibrium problems and monotone inclusion problems in Hilbert spaces. J. Appl. Math. 2013., 2013: Article ID 280909Google Scholar
- Wu HC, Cheng CZ: Approximations for equilibrium problems and nonexpansive semigroups. Abstr. Appl. Anal. 2014., 2014: Article ID 351372Google Scholar
- Takahashi W, Zembayashi K: Strong and weak convergence theorems for equilibrium problems and relatively nonexpansive mappings in Banach spaces. Nonlinear Anal. 2009, 70: 45–57. 10.1016/j.na.2007.11.031View ArticleMathSciNetGoogle Scholar
- Kim GE: Weak and strong convergence for quasi-nonexpansive mappings in Banach spaces. Bull. Korean Math. Soc. 2012, 49: 799–813. 10.4134/BKMS.2012.49.4.799View ArticleMathSciNetGoogle Scholar
- Rockafellar RT: On the maximal monotonicity of subdifferential mappings. Pac. J. Math. 1970, 33: 209–216. 10.2140/pjm.1970.33.209View ArticleMathSciNetGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.